Tennessee, 2018

Heat in Tennessee, May 23, 2018

May 23, 2018 · NWS OHX · 1 event in 1 county or zone

Hot temperatures and high humidity contributed to the hot car death of an infant in Davidson County on May 23.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Hot temperatures and high humidity contributed to the hot car death of an infant in Davidson County on May 23.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at May 23, 1:48 PM CST, 2 hours 52 minutes earlier.

Area forecast discussion, May 23, 1:48 PM CST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
248 PM CDT Wed May 23 2018

.DISCUSSION...

It was partly sunny, very warm, and humid across Mid Tn this
afternoon. Temperatures were in the mid to upper 80s, except lower
80s Plateau. We have not seen any rain today, but a few isolated
showers or storms could still pop up within the more developed
cumulus field over our southern and Plateau areas.

For tonight through Thursday, surface high pressure centered over
the Great Lakes will continue to extend down into the Tn Valley
as an upper ridge increases slightly. This should make the area
rain free tonight through Thursday, except perhaps a stray shower
over the far southeast around Manchester to Altamont.
Temperatures will fall to the low to mid 60s tonight with some
patchy late night fog. Highs Thursday will reach the 80s to around
90 under mostly sunny skies. Dew points will back off a couple of
degrees Thursday, but it will still feel quite humid.

The upper ridge will begin to weaken on Friday and southerly
surface winds will develop with deeper moisture coming up from the
south. This means a return to scattered showers and thunderstorms
by Friday afternoon.

Looking ahead, a low pressure system with deep tropical moisture
will meander northward from the Gulf of Mexico this weekend. This
will bring a very unsettled pattern that may continue on
throughout next week. There will be scattered showers and
thunderstorms each day, with numerous showers and storms at times.
The activity will occur mostly during the afternoon and evening
hours each day. Right now, it looks like Sunday and Monday will
bring the greatest rainfall coverage, but that could change with
current models showing large differences in the track of the slow
moving low pressure system. The moisture rich environment and
weak winds could result in some locally heavy downpours, but it is
too soon to know if that will result in any flooding problems.

Temperatures will be above normal throughout the forecast period.
Lows will be in the 60s with highs mainly in the 80s.

&&

.AVIATION...
18Z TAF DISCUSSION.

VFR conditions are expected most of the TAF period with scattered
cumulus clouds this afternoon and evening along with light north
to northeast winds. Cannot completely rule out a SHRA near CSV
this afternoon but potential looks low. Overnight, patchy fog will
bring MVFR/IFR visibility to CKV/MQY/CSV before improving back to
VFR after sunrise.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      67  90  68  87  68 /  10  10  10  40  30
Clarksville    63  87  64  86  68 /  10  10  10  20  20
Crossville     62  83  64  79  64 /  10  20  10  40  40
Columbia       65  90  66  85  67 /  10  10  10  40  30
Lawrenceburg   63  89  66  84  66 /  10  10  10  40  40
Waverly        64  87  65  87  68 /  10  10  10  30  30

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......13
AVIATION........Shamburger
Hazardous weather outlook, May 23, 4:06 AM CST, 12 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
506 AM CDT Wed May 23 2018

TNZ005>011-023>034-056>066-075-077>080-093>095-241030-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
506 AM CDT Wed May 23 2018

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Davidson

When
May 23, 4:40 PM CST
Where
Davidson forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
36.171, -86.777 (the zone’s center; the record gives no point)

A 1 year old girl named Katera Barker died of heat stroke after being left in a pickup truck on Virginia Avenue in East Nashville during the day on Wednesday, May 23. At the nearby Nashville International Airport ASOS, the high temperature reached 89 with a dewpoint of 65 , giving a peak heat index of 91 .

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Davidson2018-05-231FemaleVehicle/Towed TrailerDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 847160.